Texas, 2011

Drought in Texas, September 1 to 30, 2011

September 1 to 30, 2011 · NWS CRP · 15 events in 15 counties and zones

The exceptional drought continued to plague South Texas through the month of September. Although there were a few days with beneficial rainfall over portions of South Texas during September, rainfall amounts remained well below normal for a month that is typically the wettest of the year.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The exceptional drought continued to plague South Texas through the month of September. Although there were a few days with beneficial rainfall over portions of South Texas during September, rainfall amounts remained well below normal for a month that is typically the wettest of the year. Monthly rainfall deficits were from around 2 inches for the Brush Country to between 3 and 5 inches over the coastal counties. Only isolated areas received above normal rainfall for the month, mainly over eastern McMullen, northern Goliad, and northern Jim Wells Counties.

Different stages of water restrictions were in effect for the cities of Laredo, Victoria, Point Comfort, Sunset Bay, Orange Grove, East Riviera, and Mirando City. The city officials for Corpus Christi were asking residents to voluntarily conserve water.

Despite the rainfall, range land and pastures remained in very poor condition. The rain helped improve topsoil moisture, but was not enough to help warm season grasses this late in the season. Livestock producers continued to sell cattle at a record level due to the lack of water and feed, with hay becoming scarce. Many Webb County livestock producers have totally liquidated their herds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 31, 10:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 31, 10:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1144 PM CDT WED AUG 31 2011

.DISCUSSION...SEE AVIATION SECTION BELOW.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH MUCH OF THE TAF
PERIOD...HOWEVER BRIEF MVFR VSBY/CIG CAN BE EXPECTED FROM ALI TO
VCT TOWARD SUNRISE. THERE ALSO MAY BE BRIEF PERIODS OF MVFR DUE TO
SHRA/TSRA FOR CRP AND ALI THU MID MORNING THRU AFTERNOON. BUT
GIVEN THE SHORT LIVED NATURE OF THE CONVECTION...HAVE NOT
MENTIONED IN TAFS OTHER THAN A VCSH IN CRP'S TAF FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 733 PM CDT WED AUG 31 2011/

DISCUSSION...ONGOING ISOLD SHRA'S ACROSS THE GULF ARE EXPECTED TO
CONT THRU THE EVENING AND OVERNIGHT DUE TO INCREASING MOISTURE
ADVECTING N AND NW TOWARD THE MIDDLE TX COASTAL WATERS. HAVE
INTRODUCED MENTION OF PRECIP FOR THIS EVENING..00Z-06Z...ACROSS THE
COASTAL WATERS AND EXPANDED THE 20 POPS TO INCLUDE THE NEARSHORE
WATERS FOR 06Z-12Z. REST OF FCST LOOKS GOOD WITH NO OTHER CHANGES
AT THIS TIME.

PREV DISCUSSION... /ISSUED 657 PM CDT WED AUG 31 2011/

DISCUSSION...SEE 00Z AVIATION DISCUSSION.

AVIATION...CONVECTION OVER THE WESTERN AREAS NEAR KLRD SHOULD END
OR BE WEST OF AIRPORT AROUND 00Z...SO DID NOT MENTION ANYTHING IN
THE TAF (AND AIRPORT NOT REPORTING ANY SHOWERS). SHOWERS OVER THE
GULF HEADING TOWARD KCRP SHOULD END BEFORE IMPACTING THAT
TERMINAL. SHOULD SEE VFR FOR THE EVENING...THEN MVFR BR AT KALI
AND KVCT SIMILAR TO PREVIOUS 24 HOUR FORECAST (POSSIBLE TEMPO IFR
AT KVCT). NAM BUFKIT MODEL SOUNDING SHOWING FOG POTENTIAL AT KCRP
AROUND 12Z...BUT DID NOT MENTION IN TAF AT THIS TIME (AND HZ AT
KLRD SEEN THIS MORNING AFTER SUNRISE HAS NOT BEEN PUT TERMINAL
FORECAST EITHER). MOISTURE ADVECTION NEAR KCRP IN THE MORNING
COULD BRING SOME SHOWERS TO KCRP TERMINAL...SO PUT IN A VCSH (BUT
NOWHERE ELSE AT THIS TIME AS CONVECTION TOMORROW IS EXPECTED TO BE
TOO ISOLATED). SHOULD BE VFR AFTER 15Z ALL AREAS AND HAVE
FORECASTED SUCH. WINDS WILL EVENTUALLY BECOME LIGHT AND VARIABLE
EAST OF KLRD OVERNIGHT (MAINLY LIGHT NORTHEAST)...THEN MORE
EASTERLY ON THURSDAY MORNING THEN ESE/SE BEHIND SEA BREEZE.

PREV DISCUSSION... /ISSUED 329 PM CDT WED AUG 31 2011/

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...SEEING A FEW
SHOWERS FINALLY DEVELOPING OFFSHORE AND ALONG THE SEA BREEZE THIS
AFTERNOON. SHOULD SEE THESE SHOWERS DISSIPATE BY 00Z OR SO. HAVE
LOWERED POPS A BIT FOR THURSDAY AND THURSDAY NIGHT...ESPECIALLY IN
NORTHERN PART OF AREA. EXPECT MOISTURE TO MOVE IN FROM THE
SOUTH...BUT THE TROPICAL WAVE THAT SHOULD HAVE BEEN APPROACHING BY
THUR/THUR NIGHT LOOKS LIKE IT WILL MORE LIKELY REMAIN FARTHER EAST
OF THE AREA...LIMITING OUR MOISTURE SOMEWHAT. HAVE ALSO ADJUSTED
TEMPS A BIT AS A RESULT. GOING ALONG WITH PERSISTENCE AND MOS
GUIDANCE EXPECT TO SEE SOME HAZE/FOG TO DEVELOP FROM JIM WELLS
COUNTY NORTHEAST TO VICTORIA AROUND SUNRISE ONCE AGAIN.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...ALL EYES ON POTENTIAL
TROPICAL SYSTEM IN THE GULF OVER THE WEEKEND AND INTO NEXT WEEK.
AT THIS POINT TO SAY THE CONFIDENCE IN THE FORECAST IS LOW IS A HUGE
UNDERSTATEMENT. WAS HOPING TODAY FOR BETTER CONSENSUS AMONG THE
MODELS WITH RESPECT TO WHERE A TROPICAL CYCLONE WOULD FORM ACROSS
THE GULF AND THEN IN WHAT DIRECTION THE SYSTEM WILL MOVE...BUT TODAY
THERE IS JUST A BIG OF SPREAD AMONG THE MODELS (IF NOT MORE) THAN
THIS TIME YESTERDAY. MOST MODELS CLOSE OFF A SYSTEM SOMEWHERE ACROSS
THE NORTHWEST GULF FRIDAY INTO SATURDAY BUT THEN VARY GREATLY ON
WHAT DIRECTION IT MOVES. MUCH WILL DEPEND ON FIRST...WHERE EXACTLY
THE SYSTEM MAY FORM...AND SECOND THE STRENGTH AND AMPLITUDE OF THE
UPPER LEVEL RIDGE TO THE NORTHWEST AND TROUGH DIPPING OUT OF THE
MIDWEST SUNDAY AND INTO THE EASTERN U.S. ON MONDAY. LAST FEW RUNS OF
THE OPERATIONAL GFS TEND TO SHOW ENOUGH AMPLITUDE IN THE TROUGH THAT
THE TROPICAL SYSTEM (SHOULD IT FORM) IS PICKED UP AND MOVED
NORTHEAST INTO THE NORTH-CENTRAL GULF COAST. HOWEVER...WHEN LOOKING
AT THESE LATEST GFS RUNS THESE HAVE BEEN OUTLIERS IN THE ENSEMBLE
SPREAD. THE ECMWF AND CANADIAN HAVE BEEN STEADY THE PAST FEW RUNS
WITH SHOWING THE TROPICAL SYSTEM DRIFTING NORTHWEST...STALLING AS A
WEAKER EAST COAST TROUGH PASSES BY TO THE NORTH...THEN DRIFTING
SOUTHWEST AS THE RIDGE BUILDS BACK TO THE EAST. IN FACT THE 12Z
OPERATIONAL ECMWF AND CANADIAN ARE PRETTY ROBUST NOW IN SHOWING THIS
SCENARIO (THOUGH VARY GREATLY WITH WHERE ON THE TEXAS COAST IT
IMPACTS). AT THIS POINT...GIVEN THE LOW DEGREE OF CONFIDENCE...THE
CONSENSUS AMONG HPC/NHC...AS WELL AS COORDINATION CALL WITH GULF
COAST WFOS DECIDED TO FOLLOW MORE OF AN ENSEMBLE MEAN/00Z ECMWF
BLEND APPROACH UNTIL THE FORECAST CAN BE RESOLVED BETTER. THIS WOULD
DRIFT THE SYSTEM VERY SLOWLY TOWARDS THE SOUTHWEST FROM THE
NORTHWEST GULF...BUT REMAIN OFFSHORE. THERE IS THE POTENTIAL THIS
SYSTEM COULD DRIFT FOR SEVERAL DAYS OVER THE NORTHWEST/WESTERN GULF.
A SYSTEM REMAINING OFFSHORE TO THE EAST OF US WOULD RESULT IN A
MAINLY DRY FORECAST...WITH DRY AIR INTRUSION OCCURRING ON THE
WESTERN SIDE OF THE SYSTEM. BUT A BIG IMPACT POSSIBLE ON
SEAS...COASTAL FLOODING...AND RIP CURRENTS (MORE ON THIS IN FUTURE
PACKAGES) HOWEVER...MAINTAINED LOW CHANCE POPS ACROSS THE EAST DUE
TO THE UNCERTAINTY AT THIS POINT. SHOULD SOMETHING CLOSER TO THE 12Z
OPERATIONAL ECMWF OCCUR WE COULD BE LOOKING AT MUCH DIFFERENT
PICTURE HERE IN TERMS OF HIGHER RAINFALL. AS FAR AS TEMPS...PUNTED
ON THIS PACKAGE AND WENT NEAR MOS GUIDANCE. ANY SOLUTION FURTHER EAST
OR NORTHEAST AND WE WOULD REMAIN DRY. ALL INTERESTS SHOULD CLOSELY
MONITOR THE FORECAST THROUGH THE HOLIDAY WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    77  97  77  95  79  /  10  20  10  20  20
VICTORIA          74  99  75  96  77  /  10  20  10  20  20
LAREDO            78 101  79 102  80  /  10  10  10  10  10
ALICE             76 101  75  97  77  /  10  20  10  10  20
ROCKPORT          82  96  81  93  82  /  10  20  10  20  20
COTULLA           74 100  75 100  77  /  10  10  10  10  10
KINGSVILLE        76  98  76  96  78  /  10  20  10  20  20
NAVY CORPUS       80  95  80  92  81  /  10  20  10  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TE/81...AVIATION
Hazardous weather outlook, Aug 31, 4:33 AM CST, 19 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
533 AM CDT WED AUG 31 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
533 AM CDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WEATHER MODELS CONTINUE TO INDICATE A POSSIBILITY THAT A TROPICAL
WAVE ENTERING THE GULF OF MEXICO WILL BECOME A TROPICAL CYCLONE BY
THIS WEEKEND. CONFIDENCE IS EXTREMELY LOW REGARDING WHERE...WHEN...
OR IF AN ORGANIZED SYSTEM WILL ACTUALLY DEVELOP...AND WHERE THE
SYSTEM WILL TRACK IF ONE DOES FORM. ANY ORGANIZED SYSTEM IN THE GULF
WILL AT LEAST PRODUCE AN INCREASED RISK OF RIP CURRENTS ALONG AREAS
BEACHES AND SOME MINOR COASTAL FLOODING. RESIDENTS OF SOUTH TEXAS
SHOULD MONITOR TROPICAL WEATHER OUTLOOKS FROM THE NATIONAL HURRICANE
CENTER CLOSELY THIS HOLIDAY WEEKEND TO KEEP APPRISED OF THE
POTENTIAL FOR TROPICAL CYCLONE DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RG/MJG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Aransas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Aransas forecast zone
Reported by
Other Federal Agency
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Drought, Bee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bee forecast zone
Reported by
Other Federal Agency
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Drought, Calhoun

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Other Federal Agency
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Drought, Duval

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Duval forecast zone
Reported by
Other Federal Agency
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Drought, Goliad

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Other Federal Agency
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Drought, Jim Wells

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Other Federal Agency
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Drought, Kleberg

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Other Federal Agency
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Drought, La Salle

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Other Federal Agency
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Drought, Live Oak

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Other Federal Agency
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Drought, McMullen

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Other Federal Agency
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Drought, Nueces

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Other Federal Agency
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Drought, Refugio

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Refugio forecast zone
Reported by
Other Federal Agency
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Drought, San Patricio

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Other Federal Agency
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Drought, Victoria

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Victoria forecast zone
Reported by
Other Federal Agency
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Drought, Webb

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Webb forecast zone
Reported by
Other Federal Agency
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343494, 343495, 343498, 343499, 343501, 343502, 343503, 343505, 343506, 343507, 343508, 343509, 343510, 343511, 343513.